Canadian Respiratory Journal

Canadian Respiratory Journal / 2009 / Article

Case Report | Open Access

Volume 16 |Article ID 958617 | https://doi.org/10.1155/2009/958617

Kimberley Mulchey, Zoheir Bshouty, "An Atypical Presentation of Liver Enzyme Elevation Resulting from Bosentan Use", Canadian Respiratory Journal, vol. 16, Article ID 958617, 3 pages, 2009. https://doi.org/10.1155/2009/958617

An Atypical Presentation of Liver Enzyme Elevation Resulting from Bosentan Use

Abstract

Hepatocellular enzyme elevation is a known side effect of both bosentan and atorvastatin. However, a rise in liver enzyme level not characteristic of either agent individually may represent a reaction to their combination or an atypical reaction to bosentan alone.The present case report describes a patient who had been taking atorvastatin for many years and was started on bosentan for chronic thromboembolic pulmonary hypertension. After 19 weeks of therapy, she developed severe liver enzyme elevation that necessitated the discontinuation of both bosentan and atorvastatin. Although the safety of reintroducing bosentan in such a case is unknown, it was reintroduced in this patient because of the severity of her disease, the demonstrated treatment benefit and the lack of alternative treatment options. On reintroduction of bosentan alone, she again demonstrated significant liver enzyme elevation – this time occurring after only two doses. The present case highlights that bosentan can cause more rapid and severe hepatocellular enzyme elevation than previously believed, thus necessitating more frequent monitoring.

Copyright © 2009 Hindawi Publishing Corporation. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


More related articles

 PDF Download Citation Citation
 Order printed copiesOrder
Views253
Downloads227
Citations

Related articles